Alert archive / Maryland / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 184, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 24, 2011, 1:25 PM EDT for Worcester County, Maryland. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2011, 1:25 PM EDT (17:25 UTC)
- Expired
- Jul 24, 2011, 2:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worcester County, MD
The radar
The Dover AFB radar (KDOX), 69 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1438 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:08 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 24, 12:08 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1208 PM EDT SUN JUL 24 2011
.SYNOPSIS...
HOT AND VERY HUMID CONDITIONS WILL CONTINUE ACROSS THE MID ATLANTIC
TODAY AS HIGH PRESSURE REMAINS ANCHORED FROM THE MISSISSIPPI VALLEY
TO THE SOUTHEAST COAST. A FRONTAL BOUNDARY APPROACHES FROM THE
NORTHWEST LATE TODAY AND GRADUALLY MOVES THROUGH THE REGION BY
MONDAY NIGHT...BEFORE STALLING OVER THE CAROLINAS TUESDAY. HIGH
PRESSURE BUILDS IN BEHIND THE FRONT DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BAND OF SHOWERS AND WEAK STORMS CURRENTLY MOVING OVER NORTHERN
AREAS OF THE FA. ALTHOUGH THERE HAS BEEN A SLIGHT WEAKENING TREND
WITH THIS BAND...IT IS MOVING INTO AN AREA OF 2500 J/KG SBCAPE AND
NO CIN PER LATEST LAPS ANALYSIS...SO SOME REDEVELOPMENT POSSIBLE
ESP AS DAYTIME HEATING INCREASES. ASIDE FROM THIS...THERMAL TROUGH
DEVELOPING OVER THE FA IN CONJUNCTION WITH WEAK UPSTREAM MID-LEVEL
SHORTWAVE WILL SERVE TO TRIGGER CONVECTION THIS AFTERNOON. MODEL
DIFFERENCES STILL EXIST CONCERNING THE TIMING OF CONVECTIVE
INITIATION. LATEST RUC STARTS THINGS OFF BEFORE 18Z WHILE THE NAM
HOLDS OFF UNTIL AFTER 18Z. EITHER WAY...ALL MESOSCALE MODELS
SUPPORT AT LEAST SCATTERED COVERAGE OF SHOWERS AND STORMS THIS
AFTERNOON...BUMPED UP POPS TO 40%. HEAVY RAIN WILL BE THE MAIN
THREAT WITH PW VALUES AROUND 2 IN...BUT ISOLATED STRONG WIND GUSTS
FROM WET MICROBURSTS ARE POSSIBLE AS LOW-LEVEL LAPSE RATES ARE
FAIRLY STEEP.
AS FOR THE HEAT...HEAT INDICES STILL EXPECTED REACH THE 105 MARK
FOR A COUPLE HOURS SO NO CHANGES TO THE ADVISORY. WITH A BIT MORE
CLOUD COVER THAN PREVIOUSLY EXPECTED...TEMPS MAY ONLY REACH THE
MID 90S INSTEAD OF PREVIOUSLY THOUGH UPPER 90S...HOWEVER DEWPOINTS
SHOULD NOT DROP BELOW THE LOW TO MID 90S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CONVECTION IS EXPECTED TO DECAY AFTER MIDNIGHT SUNDAY NIGHT AND INTO
MONDAY MORNING. ANOTHER MILD NIGHT IS EXPECTED WITH LOW TEMPERATURES
RANGING FROM THE MID TO UPPER 70S.
THE AFOREMENTIONED GREAT LAKES FRONTAL SYSTEM APPROACHES THE REGION
MONDAY AFTERNOON AND CROSSES THE AREA MONDAY NIGHT. THIS SHOULD
BRING ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...WITH
ANY STORMS CAPABLE OF PRODUCING HEAVY RAIN. THERE WILL BE PLENTY OF
INSTABILITY AVAILABLE...BUT THE SHEAR PROFILE WILL BE WEAK...SO
THERE COULD BE A FEW STRONG STORMS...BUT SEVERE WEATHER IS NOT
EXPECTED. HIGH TEMPERATURES SHOULD REACH THE MID 90S WITH HEAT
INDICES OF 100 TO 104. POPS WILL TAPER OFF NW TO SE MONDAY NIGHT
WITH LOWS RANGING FROM THE UPPER 60S TO MID 70S.
THE FRONT STALLS OVER THE CAROLINAS TUESDAY...SO SLIGHT CHANCE TO
LOW-END CHANCE POPS WILL BE MAINTAINED FOR THE TIDEWATER AND NE NC.
DRIER AIR SHOULD PREVAIL TO THE NORTH. HIGH TEMPERATURES ARE
EXPECTED TO RANGE FROM THE UPPER 80S NE...TO AROUND 94 SW.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
BRIEF RESPITE FROM CURRENT HEAT WAVE WILL BE UNDERWAY AT THE START
OF THE EXTENDED PERIOD...AS SHORTWV TROF AND ASSOCIATED COLD FRONT
PUSH OFFSHORE. THIS WILL ALLOW SLGTLY COOLER...BUT...MORE
IMPORTANTLY...LESS HUMID AIRMASS TO MOVE INTO REGION. LESS HUMID
CONDITIONS WILL PERSIST THROUGH THURSDAY...ALTHOUGH TEMPS WILL BEGIN
CLIMBING AGAIN. UPR RIDGE BUILDING BACK ACROSS REGION THU/FRI WILL
CAUSE TEMPS TO GET BACK INTO THE MID TO UPPER 90S AGAIN BY DAY 6 AND
7 (NEXT FRIDAY/SATURDAY)...ALONG WITH A GRADUAL INCREASE IN DEW
POINTS. PRECIP WISE...EXTENDED PERIOD EXPECTED TO BE MAINLY
DRY...ALTHO ISOLD SHWR/TSTM POSSIBLE BY NEXT FRIDAY NIGHT/SATURDAY.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ACROSS AREA TERMINALS THIS MORNING. CHCS FOR
ANOTHER ROUND OF SCATTERED TSTMS BY LT AFTN. AREAL CVG OF THESE
STORMS APPEARS LOW...SO HV HELD OFF WITH PREDOMINATE GROUP MENTION
IN TAF. HOWEVER...CB MENTION IS NOW AT ALL SITES NOW IN PLACE.
LOOK FOR VFR CONDS OUTSIDE OF ANY CONVECTION.
OUTLOOK...EXPECT GREATER CVG OF STORMS OVER THE AREA
MONDAY...FOLLOWED BY A PERIOD OF DRY WEATHER TUESDAY THROUGH
THURSDAY. MAINLY VFR CONDS ARE EXPECTED OUTSIDE OF PCPN.
OBSERVATIONS AT KSBY ARE UNAVAILABLE DUE TO UNRESOLVED PHONE LINE
ISSUES. AMENDMENTS WILL BE LIMITED UNTIL SERVICE IS RETURNED.
&&
.MARINE...
GOOD BOATING CONDITIONS ACROSS THE WATERS NEXT SEVERAL DAYS. LEE
TROUGH JUST INLAND AND BERMUDA HIGH OVER THE WESTERN ATLANTIC SHOULD
ALLOW W-SW FLOW (AT OR BELOW 15 KT) TO PERSIST THROUGH TONIGHT.
WENT WITH SWAN/WAVEWATCH BLEND FOR WAVE FCST (WAVES 1-2FT...SEAS 2-4
FT...HIGHEST WINDS/SEAS OUT BY 20 NM). SEVERAL WEAK BOUNDARIES WILL
AFFECT BOTH WIND DIRECTION AND SPEED ON THE BAY/NEARSHORE WATERS
THIS AFTN/EVE...AND WIND DIRECTIONS LIKELY TO BE SOMEWHAT CHAOTIC
(THOUGH SUB-SCA) DURING THIS PERIOD. WL BE ABLE TO UTILIZE MSW/MSW
WITH ANY STRONG CONVECTION THIS AFTN/EVE.
STRONGER COLD FRONT APPROACHES FROM THE NW MONDAY NIGHT...CROSSING
INTO THE AREA ON TUESDAY. WINDS BRIEFLY VEER TO MORE NORTHERLY
ORIENTATION ON TUESDAY BEFORE BECOMING S/SE TUE NGT. HIGH PRESSURE
BUILDS IN BEHIND THE FRONT ON WED...WITH MORE TYPICAL SEABREEZE TYPE
SETUP DEVELOPING FOR THE MIDDLE/LATTER PORTION OF THE WEEK (E/SE
10-15 KT BY DAY...VEERING TO S-SW LATE NGT/EARLY MORNING).
&&
.CLIMATE...
RECORD DAILY MAXIMUM TEMPERATURES...AND DAILY HIGH MINIMUM
TEMPERATURES FOR TODAY (7/24)
DAILY MAXIMUM TEMPERATURES:
SUN 7/24
--------
RIC 105/2010
ORF 105/2010
SBY 96/1995
ECG 97/1995
DAILY HIGH MINIMUM TEMPERATURES:
SUN 7/24
--------
RIC 79/2010
ORF 81/1991
SBY 81/2010
ECG 79/2010
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ021>025.
AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ012>017-
030>032-102.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ048-049-
060>100.
AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
071-080>083.
MARINE...NONE.
&&
SYNOPSIS...AJZ
NEAR TERM...MAS
SHORT TERM...AJZ
LONG TERM...WRS
AVIATION...MAM
MARINE...MAM
CLIMATE...Hazardous weather outlook, Jul 24, 4:40 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 440 AM EDT SUN JUL 24 2011 MDZ025-NCZ012>017-030>032-102-VAZ048-049-060>062-064>069-072>079- 084>100-250845- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY- JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 440 AM EDT SUN JUL 24 2011 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ANY THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN AND ISOLATED STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>024-VAZ063-070-071-080>083-250845- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-CHESTERFIELD- HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT- 440 AM EDT SUN JUL 24 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. HEAT ADVISORY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THIS EVENING. ANY THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN AND ISOLATED STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-650-652-654-656-658-250845- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 440 AM EDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 24, 1:06 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
106 PM EDT SUN JUL 24 2011
MDZ022-024-025-241740-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
106 PM EDT SUN JUL 24 2011
...STRONG THUNDERSTORM MOVING THROUGH WORCESTER COUNTY...
AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BERLIN...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SNUG HARBOR AT 125 PM EDT...OCEAN CITY
AIRPORT AT 130 PM EDT...ASSATEAGUE NATIONAL REFUGE AT 135 PM EDT.
WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.
LAT...LON 3838 7505 3831 7509 3811 7517 3804 7523
3805 7528 3812 7520 3818 7520 3820 7518
3823 7521 3820 7525 3815 7524 3815 7528
3806 7529 3815 7553 3846 7553 3845 7504
SCALORAThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:00 PM EDT | Special Weather Statement | AKQ | City of Franklin, City of Norfolk, City of Portsmouth, City of Suffolk | 30 min |
| Jul 23, 8:34 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Hampton, City of Norfolk, City of Poquoson, City of Portsmouth, City of Virginia Beach | 41 min |
| Jul 23, 8:39 PM EDT | Special Marine Warning | AKQ | 66 min | |
| Jul 24, 1:13 PM EDT | Special Marine Warning | AKQ | 62 min | |
| Jul 24, 2:15 PM EDT | Special Marine Warning | AKQ | 90 min | |
| Jul 24, 5:35 PM EDT | Special Weather Statement | AKQ | Amelia | 55 min |
| Jul 24, 6:17 PM EDT | Special Weather Statement | AKQ | Cumberland | 58 min |
| Jul 24, 6:21 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Virginia Beach | 54 min |
| Jul 24, 6:36 PM EDT | Special Weather Statement | AKQ | Lunenburg, Prince Edward | 54 min |
| Jul 24, 6:51 PM EDT | Special Weather Statement | AKQ | Dinwiddie | 54 min |
| Jul 24, 6:57 PM EDT | Areal Flood Advisory | AKQ | City of Chesapeake, City of Virginia Beach | 89 min |
| Jul 24, 7:06 PM EDT | Special Weather Statement | AKQ | Amelia | 54 min |
| Jul 24, 7:21 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Virginia Beach | 54 min |
| Jul 24, 7:26 PM EDT | Special Weather Statement | AKQ | Brunswick, Greensville, Lunenburg, Nottoway, Prince Edward, City of Emporia | 49 min |
| Jul 24, 7:47 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Dinwiddie, Prince George, Sussex | 43 min |
| Jul 24, 5:43 PM EDT | Special Weather Statement | AKQ | Chowan | 47 min |
| Jul 24, 6:31 PM EDT | Special Weather Statement | AKQ | Chowan, Perquimans | 29 min |
| Jul 24, 7:10 PM EDT | Special Weather Statement | AKQ | Gates | 35 min |
| Jul 24, 7:17 PM EDT | Areal Flood Advisory | AKQ | Chowan, Gates, Hertford | 94 min |
| Jul 24, 1:06 PM EDT | Special Weather Statement | AKQ | Worcester | 34 min |
| Jul 24, 1:43 PM EDT | Special Weather Statement | AKQ | Worcester | 62 min |
| Jul 24, 2:44 PM EDT | Special Weather Statement | AKQ | Worcester | 76 min |
| Jul 24, 3:22 PM EDT | Areal Flood Advisory | AKQ | Wicomico, Worcester | 84 min |
| Jul 24, 4:02 PM EDT | Special Weather Statement | AKQ | Worcester | 58 min |
| Jul 24, 4:23 PM EDT | Areal Flood Advisory | AKQ | Wicomico | 37 min |
| Jul 24, 4:29 PM EDT | Special Weather Statement | AKQ | Wicomico | 61 min |
| Jul 24, 4:57 PM EDT | Special Weather Statement | AKQ | Worcester | 33 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.